February 6, 2024

Fentanyl Overdose Symptoms: What to Do

image representing xanax and alcohol

Fentanyl, a synthetic opioid, is widely used in medical settings for managing intense pain. CDC (Centers for Disease Control and Prevention) report that from 2021 to 2022, there was a 22% surge in lethal overdoses linked to synthetic opioids like fentanyl and fentanyl analogs. In 2021 alone, close to 71,000 overdose deaths were attributed to synthetic opioids. 

Regrettably, fentanyl and its analogs are increasingly implicated as major contributors to this spike in opioid overdose incidents, and they are frequently involved in overdoses from other substances like cocaine and methamphetamine. Read on to learn more about why fentanyl overdose should be treated as a medical emergency. Additionally, discover how to connect with appropriate ongoing treatment for opioid addiction.

Signs of Fentanyl Overdose

Need Help Getting
Addiction Treatment?

Fentanyl overdose is a medical emergency, so recognizing the following signs could be life-saving:

  • Profound drowsiness or loss of consciousness: The person may be extremely sleepy, unable to wake up, or lose consciousness entirely.
  • Shallow, slow, or stopped breathing: Noticeably slowed breathing, or respiratory depression, is a sign of potentially fatal fentanyl overdose.
  • Confusion and disorientation: The person may be unable to speak coherently, seem disoriented, or have trouble understanding basic communication.
  • Blue-tinged lips or fingernails: This is caused by oxygen deprivation and is a severe warning sign.
  • Unresponsiveness to stimuli: The person might not respond to loud noises, physical touch, or verbal attempts to gain their attention.
  • Muscle weakness or limpness: The body may appear limp, and the person may be unable to move normally.
  • Cold or clammy skin: The skin might feel unusually cold and appear clammy or sweaty.

Symptoms of Fentanyl Overdose

Fentanyl overdose symptoms can develop quickly and should be considered a medical emergency. They include:

  • Pinpoint pupils: The pupils become very small and do not respond normally to light.
  • Weak or absent pulse: The heart rate may slow down significantly, resulting in a weak or even undetectable pulse.
  • Choking or gurgling sounds: This can indicate a partial airway obstruction and is often a sign of severe respiratory distress.
  • Nausea and vomiting: This is especially common in individuals who are not regular opioid users.
  • Limp body: The person’s body may become limp and unresponsive.
  • Pale or bluish skin: The skin may lose its normal color, appearing pale or bluish, especially around the lips and fingertips.
  • Seizures: In severe cases, the person may experience seizures due to the toxic effects of fentanyl on the brain.
image of woman discussing how long does it take to overdose on fentanyl

What to Do If Someone Is Overdosing on Fentanyl

If you suspect a fentanyl overdose, here’s what you should do:

Call emergency services

Immediately dial 911. Clearly state that you suspect a fentanyl overdose, as this will help emergency responders prepare the appropriate medical response.

Check if the person is responsive

Shake the person gently and call their name. Monitor their response. If they are unresponsive, check for breathing and a pulse.

Administer naloxone if available

If you have Narcan (naloxone), administer the overdose reversal agent immediately. Narcan can temporarily reverse the effects of an opioid overdose. Follow the instructions for use, and be prepared to administer a second dose if the person doesn’t respond within 2 or 3 minutes.

Perform CPR

If the person isn’t breathing or their breathing is very weak, begin CPR. This can provide critical support until emergency services arrive.

Stay with the person

Continue to monitor the person’s breathing and pulse. If they are unconscious but breathing, turn them onto their side to prevent choking.

Provide information to emergency responders

When the emergency responders arrive, give them as much information as possible, including any drugs taken, the amount, and when they were ingested. This information can be useful in guiding the medical treatment.

Do not leave the person alone

Stay with the person until professional help arrives. Your presence and actions could be life-saving.

Avoid inducing vomiting

Do not try to make the person vomit, as this can trigger additional complications.

Avoid stimulants

Do not give the person coffee, drugs, or any other stimulants in an attempt to wake them up. This can cause further harm.

Stay calm

Keep yourself calm and collected. Panicking can make the situation more difficult to manage.

Remember, fentanyl overdoses can escalate rapidly and are often life-threatening. Swift and decisive action can make a significant difference in the outcome.

How Long Does It Take to Overdose on Fentanyl?

The onset of a fentanyl overdose can vary depending on factors like body weight, overall health, tolerance to opioids, and whether other substances (like alcohol or other drugs) have been consumed, but it generally occurs rapidly. A higher dose of fentanyl can lead to a faster and more severe overdose. Even small amounts of fentanyl can be extremely dangerous due to its high potency.

The way fentanyl is taken affects how quickly it enters the bloodstream. For instance, injecting or inhaling fentanyl can result in almost immediate effects, while absorption through the skin or ingestion can take longer. Typically, an overdose can happen within minutes of consumption, especially with more direct methods of ingestion like injection or inhalation. This rapid onset is part of what makes fentanyl so dangerous and why immediate medical attention is essential in suspected overdose cases.

An image of a woman using addiction hotline's to learn about signs of fentanyl overdose

Call Addiction Hotline Today for Help with Fentanyl Addiction

If you require assistance detoxing from fentanyl and finding appropriate treatment, reach out to Addiction Hotline for on-the-spot assistance.

Speak in confidence with experienced professionals who can answer your queries on any aspect of addiction and recovery.

Hotline staff can also refer you to detox centers, inpatient rehabs, outpatient treatment centers, and peer support groups near you. All the treatment providers we recommend utilize evidence-based therapies to effectively treat opioid addictions.

Call 855-701-0479 today and begin your recovery from fentanyl addiction in California tomorrow.

Want to learn more?

Table of Contents

Compassionate Care for Substance Abuse Treatment

Read More Blogs

image representing how does addiction start
February 27, 2024

How Does Addiction Start?

Addiction, clinically described as substance use disorder, is a condition that impairs a person’s brain function and behavior, resulting in

image representing xanax and alcohol
February 26, 2024

Dangers of Mixing Xanax and Alcohol

Mixing Xanax and alcohol is a common yet dangerous practice. While abusing either substance independently carries significant risks, combined Xanax

image representing learning about the opioid epidemic
February 20, 2024

Understanding The Opioid Epidemic

The opioid epidemic in the United States is a major and critical public health issue. Its impact is seen not

image representing fentanyl overdose
February 16, 2024

Fentanyl Overdose: Signs, Symptoms, & Treatment

In 2021, the United States witnessed a tragic milestone, with overdose fatalities exceeding 100,000 for the first time. This alarming

February 13, 2024

The Deadly Effects of Fentanyl and Xylazine

Xylazine, known as tranq, is increasingly being found as a contaminant in illegal drugs and has been linked to a

image representing side effects of painkillers
February 9, 2024

Side Effects of Painkillers

Painkillers (analgesics) are medications designed to alleviate various types of pain, ranging from headaches and injuries to arthritis discomfort. There

Recent Articles

image representing how does addiction start
February 27, 2024

How Does Addiction Start?

Addiction, clinically described as substance use disorder, is a condition that impairs a person’s brain function and behavior, resulting in

image representing xanax and alcohol
February 26, 2024

Dangers of Mixing Xanax and Alcohol

Mixing Xanax and alcohol is a common yet dangerous practice. While abusing either substance independently carries significant risks, combined Xanax

image representing learning about the opioid epidemic
February 20, 2024

Understanding The Opioid Epidemic

The opioid epidemic in the United States is a major and critical public health issue. Its impact is seen not

image representing fentanyl overdose
February 16, 2024

Fentanyl Overdose: Signs, Symptoms, & Treatment

In 2021, the United States witnessed a tragic milestone, with overdose fatalities exceeding 100,000 for the first time. This alarming

February 13, 2024

The Deadly Effects of Fentanyl and Xylazine

Xylazine, known as tranq, is increasingly being found as a contaminant in illegal drugs and has been linked to a

image representing side effects of painkillers
February 9, 2024

Side Effects of Painkillers

Painkillers (analgesics) are medications designed to alleviate various types of pain, ranging from headaches and injuries to arthritis discomfort. There